Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 188, NWS Mobile, AL

November 24, 2001Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 24, 2001, 10:49 AM CST for Perry County, Wayne County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 10:49 AM CST (16:49 UTC)
Expired
Nov 24, 2001, 11:15 AM CST
In force
26 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Perry County, MS, Wayne County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 9:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
2.6
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KMOB 241649
SVRMOB
MSC111-153-241715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1049 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1115 AM CST

* AT 1049 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF RICHTON...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHTON BY 1050 AM CST
  RHODES BY 1055 AM CST
  MULBERRY BY 1105 AM CST
  STRENGTHFORD BY 1115 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.  REMEMBER...SEVERE 
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE 
OR NO ADVANCED WARNINGS.

LAT...LON 3131 8912 3121 8898 3165 8869 3172 8886

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:35 AM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Nov 24, 3:35 AM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CST SAT NOV 24 2001

ADDED MOBILE BAY TO SCA.

DEEP SURFACE LOW OVER KS STILL PROGD TO MOVE QUICKLY INTO THE GREAT
LAKES REGION LATER TONIGHT.  ASSOCIATED FRONTAL BOUNDARY WILL PUSH
INTO THE AREA THIS EVENING AND STALL ALONG THE NW FL COAST SUNDAY
MORNING.  NO QUESTION ABOUT RAIN...BUT SEVERE POTENTIAL REMAINS
SOMEWHAT UNCERTAIN AS GREATEST UPPER SUPPORT AND FORCING RIDES WELL
NORTH.  AT THIS TIME...EXPECT WIDESPREAD SHOWERS AND TSTMS TO
DEVELOP ACROSS THE AREA BY EARLY AFTERNOON WITH AN ISOLATED SEVERE
THREAT BETWEEN 18Z AND 00Z TODAY AS CAPES CLIMB INTO THE 2000-2500
J/KG RANGE AND VEERING LOW LEVEL WINDS (SFC SSE 15KTS TO 850MB SW
45KTS) RESULTS IN 200+ HELICITIES.  MAIN SEVERE THREAT WILL LIKELY
BE SEVERAL ROTATING CELLS...MAINLY MOVING IN OFF THE WARM GULF
WATERS DURING THE AFTERNOON...WITH SOME DOWNBURST POTENTIAL LIKELY
OVER THE NW-NRN ZONES BY LATE AFTERNOON-EARLY EVENING...LARGELY
ASSOCIATED WITH EXPECTED SQUALL LINE.  INSTABILITIES AND DYNAMICS
REALLY FALL OFF BETWEEN 00Z-06Z TNGT...SUGGESTING WEAKENING TREND IN
SQUALL LINE AS IT PUSHES EASTWARD ACROSS THE FA THRU THE LATE EVNG
AND EARLY SUNDAY MORNING HOURS.  SINCE FA IS IN A SLIGHT RISK AREA
WITH THREAT OF ROTATORS OFF THE GULF...WILL GO AHEAD AND EXTEND
SEVERE WORDING IN ZONES ALL THE WAY DOWN TO THE COAST.

RAIN CHANCES WILL QUICKLY DIMINISH FROM WEST TO EAST BY EARLY SUNDAY
MORNING...BUT WITH FRONT STALLING ALONG THE NW FL COAST...WILL HAVE
TO HOLD ONTO SOME CLOUDS AND SLGT CHC POPS THRU SUNDAY NIGHT.
CHANCE RAIN CONTINUES MON-MID WEEK AS FRONT BACKS UP ON MON AHEAD OF
NEXT FRONT TUES-WED.  THE AVN CONTIUES TO STALL THIS NEXT FRONT NEAR
THE COAST AGAIN UNTIL A SECOND SURGE CAN CLEAN THE AREA OUT LIKELY
LATER IN THE WEEK THU-FRI.

FCSTID = 39/26
MOB   77  63  74  59 /  60  80  20  10
PNS   76  64  73  62 /  50  80  30  20
DTS   74  65  73  63 /  50  80  30  20
GZH   76  59  72  56 /  50  80  20  10
2R0   75  55  71  51 /  70  60  20  10
61A   75  56  71  53 /  70  70  20  10

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Nov 24, 6:26 AM CST, 4 hours 23 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
626 AM CST SAT NOV 24 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING FOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...AND
THE WESTERN FLORIDA PANHANDLE.

A LINE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE...
WILL MOVE INTO SOUTHEAST MISSISSIPPI AROUND NOON.  IN ADDITION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS COASTAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE BY EARLY AFTERNOON...AND MOVE RAPIDLY
NORTHEAST INTO SOUTHWEST AND SOUTH CENTRAL ALABAMA.  THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE DAMAGING WIND AND ISOLATED TORNADOES.

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE WILL COMBINE WITH AN
APPROACHING COLD FRONT...AND ABUNDANT MOISTURE TO RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY.
WITH STRONG WINDS IN THE LOWER PART OF THE ATMOSPHERE...DRY AIR IN
THE MIDDLE PART OF THE ATMOSPHERE...AND AN UNSTABLE AIRMASS IN
PLACE...SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

IN ADDITION...GIVEN THE CHANGE OF WIND DIRECTION WITH HEIGHT...IN
THE LOWER PART OF THE ATMOSPHERE...ISOLATED TORNADOES WILL BE
POSSIBLE.  FOR THESE REASONS...THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER
TODAY.  THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE
LATER THIS AFTERNOON...AND GRADUALLY WEAKEN LATER THIS EVENING AS IT
MOVES EAST.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT TO THE WEATHER...AND BE PREPARED FOR POSSIBLE
ACTIVATION FOR SEVERE WEATHER OPERATIONS BY NOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

26
Special weather statement, Nov 24, 9:31 AM CST, 1 hour 18 minutes before
ALZ051>054-MSZ067-075-076-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
931 AM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 300 PM CST THIS AFTERNOON...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND CHOCTAW.

IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE.

AT 930 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS OVER CENTRAL MISSISSIPPI WITH SCATTERED SHOWERS
AND THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI.  THESE STORMS WILL
ADVANCE EASTWARD AT 20 MPH AND MOVE ACROSS THE WATCH AREA THROUGH
THIS AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 11:54 AM CSTTornado WarningMOBWayne36 min
Nov 24, 12:39 PM CSTSevere Thunderstorm WarningMOBPerry21 min
Nov 24, 12:52 PM CSTTornado WarningMOBWayne38 min
Nov 24, 1:30 PM CSTTornado WarningMOBPerry, Stone30 min
Nov 24, 1:30 PM CSTTornado WarningMOBGreene30 min
Nov 24, 1:59 PM CSTTornado WarningMOBGreene, Perry31 min
Nov 24, 2:03 PM CSTTornado WarningMOBStone27 min
Nov 24, 2:25 PM CSTTornado WarningMOBGreene35 min
Nov 24, 2:29 PM CSTTornado WarningMOBGeorge, Stone31 min
Nov 24, 2:56 PM CSTTornado WarningMOBGreene34 min
Nov 24, 3:30 PM CSTTornado WarningMOBGreene30 min
Nov 24, 3:59 PM CSTSevere Thunderstorm WarningMOBGreene31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.